I had an umbilical hernia repair and abdominoplasty almost 2 1/2 years ago. I am having dull pain on the right half of my abs. My entire abdominal area hurts when I sneeze, laugh or throw up. I experience some pain when exercising, especially running. My surgeon believes it is the sutures he used to secure the mesh. Why would this happen years later. I never had any issues before. He tried injecting a steroid, but it did not help. Will I have to get the sutures removed?
Can Abdominal Sutures Cause Irritation Years Later?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 4
Abdominal Discomfort Years After Combined Tummy Tuck and Hernia Repair
Any implantable foreign material on your abdominal wall always has the potential to be a source of irritation. Whether it is a large knot from the permanent sutures holding the mesh in place and whether this is from a fold in the mesh or separation from the fascia are very likely causes of your present abdominal issues.
Pain years after an abdominoplasty
It would be unlikely that sutures would cause this problem years later. If mesh was used it means that your fascia was in poor condition and additional re-enforcement was needed. You should be examined by your physician to exclude other more serious conditions such as a hernia.
Perhaps pseudobursa with or without infected sutures
Thank you for the question. Sutures themselves would not likely start irritating your body 2 years after your procedure unless there was another source present such as a seroma/pseudo-bursa or some low grade infection. If the discomfort is consistent/persistent and/or getting worse you and your plastic surgeon may want to evaluate the need for an imaging study such as a CT scan. This may provide enough information to be able to determine if conservative care vs surgical exploration is the best route.
All the best,
Dr. Remus Repta
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.